Arizona, 2013

Lightning Strike in Arizona, September 20, 2013

September 20, 2013 · NWS FGZ · 1 event in 1 county or zone

A man fishing from a canoe on Big Lake was stuck and killed by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A man fishing from a canoe on Big Lake was stuck and killed by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 20, 9:00 AM MST, 4 hours earlier.

Area forecast discussion, Sep 20, 9:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI SEP 20 2013

.SYNOPSIS...MOISTURE WILL LINGER OVER THE WHITE MOUNTAINS WITH A FEW
AFTERNOON THUNDERSTORMS TODAY. ELSEWHERE...DRY WEATHER CONDITIONS
ARE EXPECTED. THE FIRST COLD FRONT OF THE SEASON WILL MOVE THROUGH
THE SOUTHWEST THIS WEEKEND SWEEPING OUT THE REMAINING MONSOON
MOISTURE. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE FORECAST ALONG
AND NORTH OF THE MOGOLLON RIM. FAIR WEATHER EARLY NEXT WEEK THEN
WINDY CONDITIONS RETURN ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...A HIGH PRESSURE RIDGE EXTENDING FROM ARIZONA TO
MONTANA WILL MOVE EAST AND A PACIFIC LOW WILL MOVE INTO THE WESTERN
STATES. THE FIRST COLD FRONT OF THE SEASON WILL MOVE ACROSS NORTHERN
ARIZONA FROM SATURDAY NIGHT THROUGH SUNDAY MORNING SWEEPING OUT THE
LINGERING MONSOON MOISTURE. THIS SYSTEM WILL BRING WINDY WEATHER
CONDITIONS TO ARIZONA ON SUNDAY AND MUCH COOLER TEMPERATURES ON
MONDAY MORNING.

THE MORNING FORECAST GRIDS LOOK OK. NO MORNING UPDATES.

&&

.PREVIOUS DISCUSSION...

SATURDAY AND SUNDAY...A TROUGH OF LOW PRESSURE WILL MOVE WEST TO
EAST THROUGH THE GREAT BASIN THIS WEEKEND. PROGS CONTINUE TO SHOW
THAT LOW LEVEL MOISTURE WILL BE DRAWN NORTHWARD INTO CENTRAL AND
EASTERN ARIZONA ON SATURDAY AND MOVED EASTWARD ON SUNDAY AS A COLD
FRONT MOVES THROUGH FAR NORTHERN ARIZONA. ON SATURDAY EXPECT A FEW
SHOWERS AND THUNDERSTORMS EAST OF A LINE FROM PAGE THROUGH PRESCOTT.

THINGS GET INTERESTING STARTING MIDNIGHT SUNDAY AS UPWARD
VERTICAL MOTION FROM THE UPPER LOW AND INCREASING WIND SHEAR COME
TOGETHER IN NORTHWEST AZ. THESE FEATURES ACTING ON AVAILABLE
MOISTURE MAY CAUSE SOME STRONG AND FAST MOVING THUNDERSTORMS SUNDAY
MORNING ACROSS THE NORTHERN HALVES OF NAVAJO AND APACHE COUNTY.
A COLD FRONT WILL DIP INTO THE NORTHERN THIRD OF AZ ON
SUNDAY...BRINGING A 5 TO 10 DEGREE MAX TEMP DROP VS SATURDAY.
SOUTHWEST WINDS WILL BE INCREASING AHEAD OF THE SFC COLD
FRONT...WITH BREEZY CONDITIONS SATURDAY NIGHT ACROSS THE KAIBAB
PLATEAU AND DONEY PARK AND GUSTY WINDS EARLY SUNDAY FOR THE
NORTHEAST QUARTER OF OUR STATE. CLEARING CONDITIONS MOVE FROM WEST
TO EAST SUNDAY AFTERNOON...WITH THE STRONG STORM THREAT EXITING THE
FOUR CORNERS BY SUNSET.

MONDAY THROUGH THURSDAY...DRY WEATHER THROUGH THIS PERIOD. LOOK FOR
VERY COOL LOW TEMPERATURES MONDAY AND TUESDAY MORNINGS WITH VALUES
IN THE 30S AT ELEVATIONS ABOVE 6500 FEET. STARTING WEDNESDAY...A
STRONGER PACIFIC LOW WILL MOVE INTO THE GREAT BASIN. PROGS SHOW THIS
TO BE A DRY SYSTEM BUT ALSO SHOW SOUTHWEST WIND GUSTS IN THE 40 TO
55 MPH RANGE PROBABLE BOTH WEDNESDAY AND THURSDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT MOSTLY VFR CONDITIONS
TODAY...ALTHOUGH ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP FROM
KSOW-KRQE SOUTHEASTWARD THIS AFTERNOON AND EVENING. EXPECT MVFR
CONDITIONS IN THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN/DL
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 20, 4:28 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 AM MST FRI SEP 20 2013

AZZ004>018-037>040-210700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
428 AM MST FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED IN THE WHITE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SUNDAY...SOUTHWEST WIND GUSTS TO 40 MPH ARE EXPECTED ALONG AND
NORTH OF THE MOGOLLON RIM. STRONG AND FAST MOVING THUNDERSTORMS
MAY DEVELOP ACROSS THE NORTHERN HALVES OF NAVAJO AND APACHE COUNTY.
AS A COLD FRONT MOVES THROUGH FAR NORTHERN ARIZONA.

WEDNESDAY AND THURSDAY...STRONG SOUTHWEST WINDS ARE FORECAST BOTH
AFTERNOONS ACROSS NORTHERN ARIZONA. PRESENT INDICATIONS ARE FOR GUSTS
FROM 40 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 181 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Apache

When
September 20, 1:00 PM MST
Where
Apache County, 4.02 mi SE of Nazlini Arpt
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.879, -109.420

A man was stuck and killed by lightning while fishing from a canoe on Big Lake.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Apache2013-09-2030MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482552.